Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Differential delay equations that have periodic solutions of long period


Author: Steven A. Chapin
Journal: Trans. Amer. Math. Soc. 310 (1988), 555-566
MSC: Primary 34K15; Secondary 34C25
DOI: https://doi.org/10.1090/S0002-9947-1988-0948188-7
MathSciNet review: 948188
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ f:{\mathbf{R}} \to {\mathbf{R}}$ is a continuous odd function satisfying $ xf(x) > 0$, $ x \ne 0$, and $ f(x) = o({x^{ - 2}})$ as $ x \to \infty $, then so-called periodic solutions of long period seem to play a prominent role in the dynamics of $ ({\ast})$

$\displaystyle x'(t) = - \alpha f(x(t - 1)),\qquad \alpha > 0.$

In this paper we prove the existence of long-period periodic solutions of $ ({\ast})$ for a class of nonodd functions that decay "rapidly" to 0 at infinity and satisfy $ xf(x) \geqslant 0$. These solutions have quite different qualitative features than in the odd case.

References [Enhancements On Off] (What's this?)

  • [1] S. A. Chapin, Periodic solutions of some nonlinear differential-delay equations, Ph.D. Dissertation, Rutgers Univ., New Brunswick, N.J., 1983.
  • [2] -, Asymptotic analysis of differential-delay equations and nonuniqueness of periodic solutions, Math. Methods Appl. Sci. 7 (1985), 223-237. MR 797334 (87a:34086)
  • [3] -, Periodic solutions of differential-delay equations with more than one delay, Rocky Mountain J. Math. 17 (1987), 555-572. MR 908261 (88h:34051)
  • [4] S. A. Chapin and R. D. Nussbaum, Asymptotic estimates for the periods of periodic solutions of a differential-delay equation, Michigan Math. J. 31 (1984), 215-229. MR 752257 (86g:34106)
  • [5] W. S. C. Gurney, S. P. Blythe, and R. M. Nisbet, Nicholson's blowflies revisited, Nature 287 (1980), 17-21.
  • [6] M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science 197 (1977), 287-289.
  • [7] R. D. Nussbaum, Asymptotic analysis of functional differential equations and solutions of long period, Arch. Rational Mech. Anal. 81 (1983), 373-397. MR 683196 (84c:34107)
  • [8] -, A global bifurcation theorem with application to functional differential equations, J. Funct. Anal. 19 (1975), 319-338. MR 0385656 (52:6516)
  • [9] -, Periodic solutions of nonlinear autonomous functional differential equations, Lecture Notes in Math., vol. 730, Springer-Verlag, New York, 1979, pp. 283-325. MR 547995 (81g:34090)
  • [10] -, The range of periods of periodic solutions of $ x' (t) = - \alpha f(x(t - 1))$, J. Math. Anal. Appl. 58 (1977), 280-292. MR 0445086 (56:3431)
  • [11] -, Uniqueness and nonuniqueness for periodic solutions of $ x' (t) = - g(x(t - 1))$, J. Differential Equations 34 (1979), 25-54. MR 549582 (81f:34073)
  • [12] H. Peters, Comportment chaotique d'une équation differentielle retardée, C. R. Acad. Sci. Paris Ser. A 290 (1980), 1119-1122. MR 585914 (81k:58055)
  • [13] D. Saupe, Global bifurcation of periodic solutions of some autonomous differential delay equations Forschungschwerpunkt Dynamische Systeme, Report No. 71, Univ. Bremen, July 1982. MR 710357 (85c:58082)
  • [14] H.-O. Walther, Homoclinic solutions and chaos in $ \dot x(t) = f(x(t - 1))$, Nonlinear Anal. Theory Methods Appl. 5 (1981), 775-788. MR 623379 (83a:58060)
  • [15] -, On the density of slowly oscillating solutions of $ \dot x(t) = - f(x(t - 1))$, J. Math. Anal. Appl. 79 (1981), 127-140. MR 603381 (82c:34088)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34K15, 34C25

Retrieve articles in all journals with MSC: 34K15, 34C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0948188-7
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society